New York, 2003

Lightning Strike in New York, June 30, 2003

June 30, 2003 · NWS ALY · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 30, 12:35 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 30, 12:35 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE ALBANY NY
135 AM EDT MON JUN 30 2003

.DISCUSSION...
THE COOL FRONT WAS KIND OF HARD TO LOCATE ON THE SURFACE REPORTS
EARLY THIS MORNING.  A BAND OF THUNDERSTORMS WAS ORGANIZING IN WEST
CENTRAL NEW YORK SHORTLY AFTER MIDNIGHT.  PERHAPS THAT WAS THE
LOCATION OF THE FRONT.  FROM THE THICKNESS AND MOISTURE PARAMETERS
OF THE LATEST RUN OF THE FORECAST MODELS, IT APPEARED THAT THE FRONT
WOULD BY LYING NEAR KPOU AT HOUR 12 UNIVERSAL COORDINATION TIME
TODAY.

THE ETA AND CANADIAN REGIONAL MODELS SUGGESTED THAT THE CONVECTIVE
AVAILABLE POTENTIAL ENERGY WOULD BE SLIGHTLY OVER 1000 JOULES PER
KILOGRAM IN THAT AREA THIS MORNING.  DRIER AIR IS FORECAST TO ADVECT
INTO SOUTHEASTERN NEW YORK BY EARLY THIS AFTERNOON AS THE FRONT
CONTINUES TO SAG SOUTHWARD INTO THE NORTHERN PORTION OF THE MID
ATLANTIC REGION LATER TODAY.

THE NEXT RELEASE OF THE ZONE FORECAST WILL LIKELY HAVE TO HAVE A
MENTION OF SOME PRECIPITATION THIS MORNING, ALMOST CERTAINLY BEFORE
DAYBREAK AND PERHAPS LATER THIS MORNING AS WELL, ACROSS THE LOWER
HUDSON VALLEY INTO WESTERN CONNECTICUT AND THE SOUTHERN BERKSHIRES.
THE ETA MODEL INDICATES FAVORABLE MOISTURE FLUX DIVERGENCE WILL
OCCUR IN THAT AREA THIS MORNING, AND THE MESOSCALE ETA FORECAST
SOUNDINGS NEAR POUGHKEEPSIE THIS MORNING WERE INDICATIVE OF POSSIBLE
DEEP CONVECTION TOPPING AT AROUND 40 THOUSAND FEET.  THE SOUNDINGS
INDICATE THAT THE AIR MASS BECOMES MORE STABLE THERE THIS AFTERNOON,
AND THE MOISTURE FLUX DIVERGENCE BECOME UNFAVORABLE FOR CONVECTION.

THE NESTED GRID, ETA, AND CANADIAN REGIONAL MODELS WERE ALL
INDICATING DRY WEATHER ACROSS MOST, IF NOT ALL OF THE COUNTY WARNING
AREA AFTER HOUR 12 UNIVERSAL COORDINATION TIME.  THE AVIATION
FORECAST MEASURABLE PRECIPITATION IN THE SOUTHEASTERN PORTION OF THE
COUNTY WARNING AREA INTO THIS AFTERNOON, YET ITS CLIMATOLOGICAL-
STATISTICAL FORECAST PROBABILITIES OF PRECIPITATION WERE WELL BELOW
THE THRESHOLD FOR MENTIONING PRECIPITATION.  THE NESTED GRID
GENERALLY HAD THE HIGHEST PROBABILITIES, AND THESE WERE BARELY 30
PERCENT IN THE MOST FAVORABLE SOUTHEASTERN LOCATIONS, IF THAT.  WITH
THE FRONT MOVING SOUTH OF THE AREA AND THE AIR DRYING BY THE TIME
THE ATMOSPHERE HEATS UP ENOUGH TO GENERATE CONVECTION, IT IS
BELIEVED THAT SHOWERS AND THUNDERSTORMS ARE NOT LIKELY TO OCCUR
TODAY, EVEN IN THE SOUTHEAST.  HOWEVER, WITH THE AIR MASS AS
UNSTABLE AS IT IS INDICATED TO BE BY THE FORECAST MODELS, IT SEEMS
PRUDENT TO MENTION AT LEAST A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE SOUTHEASTERN ZONES FOR TODAY.  MAXIMUM
TEMPERATURES ARE FORECAST TO BE IN THE LOW AND MID 80S IN THE HUDSON
VALLEY, FALLING OFF TO THE MID 70S IN THE ADIRONDACKS AND OTHER
MOUNTAIN LOCATIONS.  A RATHER LIGHT WEST WIND THIS MORNING SHOULD
BECOME WEST-NORTHWEST AT 10 TO 15 MILES AN HOUR THIS AFTERNOON.

DRIER AIR WILL TAKE HOLD BY THIS EVENING, AND TONIGHT IS EXPECTED TO
BECOME CLEAR.  LOW TEMPERATURES WILL BE IN THE 50S, AND THE WIND
WILL BECOME LIGHT AND VARIABLE.

A SHORT WAVE TROUGH MOVING SOUTHEASTWARD ACROSS CENTRAL AND EASTERN
CANADA LATER TODAY INTO TUESDAY, WILL INDUCE A COLD FRONT TO DIP
SOUTHWARD TO THE VICINITY OF THE NORTHERN BORDER OF NEW YORK AND
VERMONT TUESDAY MORNING.  THIS IS FORECAST TO BE A DRY FRONT BY THE
TIME IT REACHES THE NORTHEASTERN UNITED STATES, AND LITTLE, IF ANY
CLOUDINESS IS EXPECTED TO IMPACT ALBANYS COUNTY WARNING AREA
TUESDAY.  MAXIMUM TEMPERATURES SHOULD BE SIMILAR TO TODAYS VALUES.

THE LATEST RUN OF THE CANADIAN GLOBAL MODEL INDICATED THAT THIS
FORECAST TOOL WAS TRYING TO MAKE MORE OF THE SYSTEM IN THE SOUTHEAST
THAN IT HAD BEEN DOING ON PREVIOUS RUNS.  IT WAS DEVELOPING A
CYCLONE IN THE SOUTHEASTERN UNITED STATES AND WAS BRINGING SOME
PRECIPITATION ACROSS THE SOUTHERN BORDER OF NEW YORK WEDNESDAY.  THE
LATEST RUN OF THE AVIATION MODEL WAS SIMILAR, BUT HAD LIGHTER
PRECIPITATION, AND LESS DEVELOPMENT.  THE CANADIAN MODEL WAS
ESSENTIALLY DRY FOR SEVERAL DAYS THEREAFTER, WHILE THE AVIATION, AS
WAS THE CASE ON THE HOUR 12 UNIVERSAL COORDINATION TIME RUN, WAS
DEVELOPING SOME CONVECTIVE PRECIPITATION IN SOUTHEASTERN NEW YORK
THURSDAY AFTERNOON.  THIS WAS ASSOCIATED WITH INCREASING INSTABILITY
ALONG THE LEADING EDGE OF A LITTLE COOLER AIR THAT IS FORECAST TO
MOVE INTO NEW YORK WEDNESDAY NIGHT AND EARLY THURSDAY.  ON
INDEPENDENCE DAY THE AVIATION MODEL CONTINUED TO SUGGEST THAT THERE
COULD BE SCATTERED CONVECTION.  SUNDAYS ZONE FORECASTS DID NOT
INDICATE ANY PRECIPITATION LATER IN THE WEEK, AND FOR NOW WELL
CONTINUE TO RIDE A DRY FORECAST THROUGH THE END OF THE WEEK.

.HYDROLOGY...ANY RAINFALL FROM SHOWERS AND THUNDERSTORMS THIS
MORNING IS EXPECTED TO RESULT IN BASIN-WIDE AVERAGES BELOW FLOOD
GUIDANCE.  THERE SHOULD BE SEVERAL DRY DAYS WELL INTO THE COMING
WEEK.  NO FLOODING IS ANTICIPATED FOR THE FORESEEABLE FUTURE.

.ALY...NONE.

HEMMERICH
Hazardous weather outlook, Jun 30, 3:27 AM EST, 3 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-301030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
427 AM EDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...NO SEVERE WEATHER IS FORECAST.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Albany radar (KENX), 60 km away, was scanning. The volume nearest the first event began at 08:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Saratoga

When
June 30, 3:30 AM EST
Where
Saratoga County, Clifton Park
Property damage
$50,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

During the predawn hour on June 30, lightning from a thunderstorm struck a house in Clifton Park, causing a fire in the upper portions of the structure which produced extensive damage. No injuries were reported to the National Weather Service.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365745.